The immunosuppressant rapamycin frequently causes noninfectious diarrhea in organ transplant recipients. We investigated the mechanisms of this process.
Episodes of noninfectious diarrhea occurred in organ recipients after increases in serum levels of rapamycin. The expression of NHE3 was reduced in the ileal brush border of patients with diarrhea. In rats and mice, continuous administration of low doses of rapamycin reduced levels of NHE3 in intestinal tissues; this effect was not observed in mice with intestinal deletion of ATG7, indicating that autophagy is required for the reduction. Administration of single high doses of rapamycin to mice, to model the spikes in rapamycin levels that occur in patients with severe diarrheal episodes, resulted in reduced phosphorylation of S6 and AKT in ileal tissues, indicating inhibition of the mTOR complex (mTORC1 and mTORC2). The intestines of mice with intestine-specific deletion of mTOR were dilated and contained large amounts of liquid stools; they also had reduced levels of total NHE3 and NHERF1 compared with control mice. We observed a significant reduction in Na+/H+ exchange activity in ileum tissues from these mice.
Rapamycin inhibition of mTOR reduces levels of NHE3 and Na+/H+ exchange activity in intestinal tissues of patients and rodents. This process appears to require the autophagic activity mediated by ATG7. Loss of mTOR regulation of NHE3 could mediate the development of diarrhea in patients undergoing rapamycin therapy.
Rapamycin Inhibition of mTOR Reduces Levels of the Na+/H+ Exchanger 3 in Intestines of Mice and Humans, Leading to Diarrhea
I never got diarrhea after rapamycin, not even after taking 16mg with gfj, does this mean the rapamycin isn’t working for me (ie. no autophagy in my intestines)?
I’m a bit confused on the results as well. I noticed that in the user poll for the site only 6% of users experience diarrhea as a side effect. I don’t experience it at 1 or 2mg with just EVOO. But, as soon as I increase dosage to 3mg-5mg I experience it as a side effect, especially the next day.
The side effect is even worse the following day if I run (not sure why this is). It’s been hard to get a good run workout the day after rapa dosage. I’ve started warming up, doing things like jumping jacks, squats, and burpees just to induce the effect to get it over with before I go out for my run.
I’ve gone as high as around 8mg with GFJ (so equivalent upwards of 24+mg) with no issues at all - no diarrhea, not side effects at all. This seems highly individual.
I am fairly sure I’ve had loose stool at the minimum, and some diarrhea, from 5mg + 30mg piperine + grapefruit.
Concerns me enough that I’m backing off on the dose.
I’m having normal stools now versus chronic constipation before so it seems a positive change for me. It’s basically my most notable change after 1.5 months of use.
I get loose stools and minor cramps barely at 3 mg noticeable at 4 mg. Been using it for 3 months on a slow increase 8 week on 5 weeks off program. Lasts one or two days. Not inconvenient it wonder if it’s a dosage sign to back down a bit or just a side effect of it doing something useful. Oh the mysteries of complex biological systems!!
I have found that taking a good probiotic has reduced my diarrhea and loose stool and acarbose and Metformin do the opposite.